Louisiana, 2012

Flash Flooding and Damaging Wind in Louisiana, February 4, 2012

February 4, 2012 · NWS SHV · 3 events in 3 counties and zones

A very moist and unstable airmass was in place during the early morning hours of February 4th across Northern Louisiana. A disturbance moved north out of southern Louisiana and resulted in excessive heavy rainfall across portions of North Central and Northeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very moist and unstable airmass was in place during the early morning hours of February 4th across Northern Louisiana. A disturbance moved north out of southern Louisiana and resulted in excessive heavy rainfall across portions of North Central and Northeast Louisiana. These storms produced flash flooding across some parishes as well as strong thunderstorm wind gusts. This excessive rainfall continued into the late morning hours of February 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 4, 3:43 AM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Feb 4, 3:43 AM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
343 AM CST SAT FEB 4 2012

.DISCUSSION...
CLOSED UPPER LOW MOVING SLOWLY EAST ALONG THE KANSAS...NEBRASKA
BORDER THIS MORNING WILL BECOME NEARLY STATIONARY TODAY...THEN
MOVE INTO THE MID MISSISSIPPI VALLEY BY SUNDAY. CIRCULATION
AROUND THE SYSTEM WAS BRINGING A COLD FRONT ACROSS THE FOUR STATE
REGION THIS MORNING...ALONG WITH A CONTINUOUS LINE OF SHOWERS AND
THUNDERSTORMS. THE FRONT WILL SLOW SOME TODAY...BUT SHOULD MOVE
INTO EASTERN LOUISIANA BY EARLY THIS EVENING. THE SLOW MOVEMENT
WILL KEEP MOISTURE FEEDING INTO THE REGION TODAY...ESPECIALLY
EASTERN AREAS...WHERE A FLASH FLOOD WATCH WILL CONTINUE UNTIL MID
AFTERNOON. PORTIONS OF NORTH CENTRAL LOUISIANA EAST OF A RUSTON TO
NATCHITOCHES HAVE ALREADY RECEIVED BETWEEN 3 AND 6 INCHES OF RAIN
SINCE EARLY FRIDAY. AN ADDITIONAL ONE TO THREE INCHES IS POSSIBLE
TODAY...WHICH WILL EXCEED 6 HOUR FLASH FLOOD GUIDANCE IN SOME
LOCATIONS. RAIN SHOULD END TONIGHT FOR ALL AREAS BUT THE SOUTHEAST
PORTION OF THE CWA...BUT ADDITIONAL AMOUNTS WILL BE LIGHT.
MUCH COOLER AND DRIER CONDITIONS EXPECTED SUNDAY AND MONDAY AS
A WEAK RIDGE BUILDS ALOFT WITH HIGH PRESSURE AT THE SURFACE.
BY TUESDAY...A CUTOFF LOW WILL KICK OUT OF THE CENTRAL ROCKIES...
BRINGING ANOTHER FRONT TO THE REGION AND A SLIGHT CHANCE OF
SHOWERS. SINCE LOW LEVEL MOISTURE RETURN IS LACKING WITH THIS
SYSTEM...ONLY LIGHT AMOUNTS OF RAIN EXPECTED IF ANY. DRY WEATHER
WILL FOLLOW ON WEDNESDAY AND THURSDAY...THEN ANOTHER TROUGH MOVES
ACROSS THE REGION FRIDAY. THIS ONE WILL ALSO LACK LOW LEVEL MOISTURE
AND SHOULD BRING ONLY WIDELY SCATTERED PRECIPITATION AT BEST.

TEMPERATURES THROUGH THE SEVEN DAY FORECAST PERIOD WILL BE
INFLUENCED BY CONTINUOUS NORTHERN SURFACE WINDS...KEEPING READINGS
AT OR JUST SLIGHTLY ABOVE SEASONAL NORMALS.

&&

.AVIATION...
IFR/LOW MVFR CIGS WILL PERSIST THIS MORNING ACROSS THE
REGION...AHEAD AND BEHIND A COLD FRONT EXTENDING FROM NEAR DEQ...TO
OSA...TO TYR...TO PSN...TO JUST E OF ATT AS OF 0830Z. JUST AHEAD OF
THE FRONT...A LINE OF TSRA WILL CONTINUE TO MARCH ESE ACROSS SW AR
AND INTO NW LA THIS MORNING...AND WILL PRODUCE IFR CIGS/VSBYS AND
WIND GUSTS TO 30-35KTS. SCT TO NUMEROUS SHRA AND TSRA WILL ALSO
CONTINUE TO DEVELOP AHEAD OF THIS LINE ACROSS DEEP E TX/NCNTRL
LA...AND WILL REMAIN NUMEROUS THROUGH MIDDAY/EARLY AFTERNOON AS THE
FRONT SLOWS IT EWD PROGRESS. THUS...IFR/LOW MVFR CIGS AND REDUCED
VSBYS IN/NEAR CONVECTION WILL PERSIST THROUGH THAT TIME...BEFORE A
GRADUAL IMPROVEMENT IS SEEN WITH THE FROPA LATER THIS AFTERNOON. THE
FRONT IS EXPECTED TO EXIT THE REGION BY 00Z SUNDAY...WITH VFR CIGS
RETURNING FROM W TO E DURING THE DAY. CAN/T RULE OUT SCT SHRA
DEVELOPING BEHIND THE INITIAL LINE OF CONVECTION...BUT JUST AHEAD OF
THE FRONT TODAY...WITH THIS ACTIVITY CLEARING THE E TX/TXK TERMINALS
BY MIDMORNING...AND SHV BY MIDDAY. FOLLOWING THE FROPA...4-6KFT CIGS
WILL PERSIST FOR A BETTER PART OF THE DAY...BEFORE THEY SCATTER OUT
FROM W TO E THIS AFTERNOON/EVENING. ELEVATED MOISTURE IN THE FORM OF
AC/CIRRUS WILL REMAIN ABUNDANT THOUGH...THROUGH THE REMAINDER OF THE
TAF PERIOD. S WINDS 5-10KTS AHEAD OF THE FRONT TODAY...WILL QUICKLY
BECOME NW AND INCREASE TO 8-12KTS WITH OCCASIONAL HIGHER GUSTS
BEHIND THE FRONT. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  40  58  37  59 /  70  10   0   0  10
MLU  72  41  57  38  58 /  90  30   0   0  10
DEQ  64  34  54  30  58 /  10  10   0   0  10
TXK  66  37  56  35  56 /  40  10   0   0  10
ELD  71  38  56  34  57 /  70  10   0   0  10
TYR  65  39  54  36  56 /  30  10   0  10  10
GGG  67  39  55  36  58 /  50  10   0  10  10
LFK  69  41  59  38  60 /  80  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: LAZ005-006-011>014-017>022.

OK...NONE.
TX...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: TXZ167.

&&

14/15
Hazardous weather outlook, Feb 4, 6:01 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
601 AM CST SAT FEB 4 2012

ARZ050-051-059>061-070>072-LAZ001>003-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-041815-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-
601 AM CST SAT FEB 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ARZ073-LAZ004>006-010>014-017>022-TXZ152-153-165>167-041815-
UNION AR-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
601 AM CST SAT FEB 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS
NORTHCENTRAL LOUISIANA INTO DEEP EAST TEXAS TODAY. THE MAIN
ACTIVITY WILL BE THIS MORNING...AS A LINE OF THUNDERSTORMS IN
ASSOCIATION WITH A COLD FRONT MOVES ACROSS THE REGION. A FEW OF
THE STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WIND GUST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SINCE ANY SEVERE STORMS WILL BE ISOLATED IN COVERAGE TODAY...SPOTTER
ACTIVATION WILL LIKELY NOT BE NECESSARY.

In the hours before

Special weather statement, Feb 4, 2:10 AM CST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
210 AM CST SAT FEB 4 2012

LAZ020-022-040900-
GRANT-LA SALLE-
210 AM CST SAT FEB 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 AM CST...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LA SALLE AND GRANT...

INCLUDING THE FOLLOWING LOCATIONS...
     JENA AND MIDWAY...

AT 206 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF BALL...OR 12
MILES NORTH OF PINEVILLE...MOVING NORTHEAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Feb 4, 4:45 AM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
445 AM CST SAT FEB 4 2012

TXZ152-165>167-041130-
ANGELINA-NACOGDOCHES-SABINE-SAN AUGUSTINE-
445 AM CST SAT FEB 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 AM CST...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES...SABINE...SAN AUGUSTINE AND ANGELINA...

INCLUDING THE FOLLOWING LOCATIONS...
     BLAND LAKE...ETOILE...GENEVA...HEMPHILL...HUNTINGTON...MACUNE...
     MELROSE...PINELAND...ROSEVINE...SAN AUGUSTINE AND WODEN...

AT 440 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WODEN TO 5
MILES NORTH OF HUNTINGTON TO 8 MILES SOUTHWEST OF HUNTINGTON...OR
ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF NACOGDOCHES TO 8
MILES EAST OF LUFKIN TO 9 MILES EAST OF DIBOLL...MOVING EAST AT 40
MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winn

When
February 4, 7:59 AM CST
Where
Winn County, 0.59 mi W of Winnfield
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.920, -92.640

Several trees were downed on Hwy. 472 at Winnfield. A powerline was also downed resulted in several power outages in the Winnfield, Louisiana area.

Flash Flood, Grant

When
February 4, 9:30 AM CST to 12:30 PM CST
Where
Grant County, 4.49 mi W of Stay to 3.75 mi SW of Bentley
Cause
Heavy Rain
Reported by
State Official
Coordinates
31.458, -92.575

Rockhill Road remains barricaded and has been partially washed out.

Flash Flood, Ouachita

When
February 4, 10:43 AM CST to 12:00 PM CST
Where
Ouachita County, 1.16 mi WSW of Frizzell to 1.13 mi WSW of Frizzell
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.563, -92.018

A house at 323 Cedarbrook Drive in Monroe was flooded due to excessive heavy rainfall. other streets throughout Monroe were flooded as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356046, 356047, 356048.